Alert archive / Minnesota / Winter Weather Advisories in 2012

Winter Weather Advisory 13, NWS Grand Forks, ND

October 5, 2012Lake of the Woods County, Minnesota

NWS Grand Forks, ND issued this winter weather advisory at Oct 5, 2012, 9:39 AM CDT for Lake of the Woods County, Minnesota. It took effect at Oct 5, 2012, 10:00 AM CDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Oct 5, 2012, 9:39 AM CDT (14:39 UTC)
In effect from
Oct 5, 2012, 10:00 AM CDT
Expired
Oct 5, 2012, 3:26 PM CDT
In force
5 hr
Issued by
NWS Grand Forks, ND

County Lake of the Woods County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 227 km from the middle of the area, began a volume at 14:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 2.7 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2012-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2012-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 218 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
569 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
218 m²/s²
0-3 km storm-relative helicity
411 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

366 
WWUS43 KFGF 051439
WSWFGF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
939 AM CDT FRI OCT 5 2012

...LAKE EFFECT SNOW FOR LAKE OF THE WOODS COUNTY...

.COLD NORTHWEST WINDS FLOWING OVER LAKE OF THE WOODS WILL RESULT
IN A NARROW BAND OF LAKE EFFECT SNOW ACROSS THE EASTERN PORTIONS
OF LAKE OF THE WOODS COUNTY. A NARROW BAND OF 3 TO 5 INCHES IS
LIKELY TO IMPACT BAUDETTE...WHELLERS POINT...PITT AND GRACETON IN
THE EASTERN PORTION OF THE COUNTY. THE SNOW IS EXPECTED TO TAPER
OFF BY EARLY EVENING AS THE WINDS OFF OF THE LAKE DECREASE. 

MNZ006-060000-
/O.NEW.KFGF.WW.Y.0013.121005T1500Z-121006T0000Z/
LAKE OF THE WOODS-
INCLUDING THE CITY OF...BAUDETTE
939 AM CDT FRI OCT 5 2012

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A WINTER
WEATHER ADVISORY FOR LAKE EFFECT SNOW...WHICH IS IN EFFECT UNTIL 7
PM CDT THIS EVENING.

* TIMING...SNOW EXPECTED THROUGH 7 PM THIS EVENING.

* WINDS...NORTHWEST WINDS 15 TO 25 MPH.

* VISIBILITIES...VISIBILITIES MAY BE REDUCED TO UNDER ONE HALF
  MILE IN THE HEAVIER SNOW BANDS. 

* SNOW ACCUMULATIONS...3 TO 5 INCHES OF SNOW BY 7 PM.

* OTHER IMPACTS...TREE LIMBS AND POWER LINES MAY BE BROUGHT DOWN
  DUE TO HEAVY SNOW ACCUMULATIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING. 

&&

$$

BRAMER
1 follow-up statement
796 
WWUS43 KFGF 052026
WSWFGF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
326 PM CDT FRI OCT 5 2012

...LAKE EFFECT SNOW FOR LAKE OF THE WOODS COUNTY...

.LAKE EFFECT SNOW HAS DIMINISHED ACROSS THE AREA AND THE ADVISORY
HAS BEEN CANCELLED. TRAVEL IMPACTS ARE NEGLIGIBLE.

MNZ006-052130-
/O.CAN.KFGF.WW.Y.0013.000000T0000Z-121006T0000Z/
LAKE OF THE WOODS-
INCLUDING THE CITY OF...BAUDETTE
326 PM CDT FRI OCT 5 2012

...WINTER WEATHER ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS CANCELLED THE
WINTER WEATHER ADVISORY. 

LAKE EFFECT SNOW HAS DIMINISHED ACROSS THE AREA.

$$


JK

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this winter weather advisory went out at Oct 5, 4:02 AM CDT, 5 hours 37 minutes earlier.

Area forecast discussion, Oct 5, 4:02 AM CDT, 5 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
402 AM CDT FRI OCT 5 2012

.SHORT TERM (TODAY-SUNDAY NIGHT)...MAIN CONCERN WILL BE SNOW
CHANCES TODAY. 00Z MODELS IN DECENT AGREEMENT AND WILL USE A
BLEND FOR DETAILS.

STACKED SYSTEM LOCATED JUST NORTH OF MINNESOTA WILL SLOWLY
PROPAGATE EAST TODAY. WATER VAPOR IMAGERY INDICATES A WEAK WAVE
UPSTREAM THAT WILL DROP AN UPPER LEVEL TROUGH THROUGH THE REGION
TODAY AND THIS EVENING. EXPECT CLOUDS AND SCATTERED SNOW SHOWERS
THAT ARE CURRENTLY NORTH OF THE REGION TO GRADUALLY DROP SOUTH
THROUGH THE FA. 925MB TEMPS ARE BELOW ZERO TODAY...SO MAJORITY OF
PRECIP WILL LIKELY BE SNOW. HOWEVER...WITH DEWPOINTS AROUND 32F
AND EARLY OCTOBER SOLAR STILL SOMEWHAT STRONG...THERE COULD BE A
RAIN/SNOW MIX AT TIMES DURING THE DAY. ADDITIONAL SNOW
ACCUMULATION COULD BE AROUND AN INCH ACROSS NW MN. TEMPERATURES
WILL LIKELY NOT RISE MUCH TODAY...EXPECT THE FAR SOUTHERN FA
WHERE CLOUDS WILL ENTER LAST. NORTHWEST WINDS OF 20 TO 30 MPH
COULD LEAD TO PATCHY REDUCED VISIBILITIES WITHIN A HEAVIER SNOW
SHOWER. WILL ALSO HAVE TO WATCH FOR POTENTIAL LAKE EFFECT SNOW ON
THE SOUTH SIDE OF LAKE OF THE WOODS AS WINDS BECOME NORTH THIS
AFTERNOON. CONDITIONS ARE MARGINAL WITH WATER TEMPS AROUND 4C AND
850MB TEMPS AROUND -8C...BUT 4KM WRF MODELS SUGGEST THE
POSSIBILITY.

REGION WILL BE IN NORTHWEST FLOW ALOFT THE REMAINDER OF THE
PERIOD. THE NEXT STRONGER WAVE WILL APPROACH SAT AND SUN...LOCATED
ACROSS SOUTHERN MANITOBA SUNDAY NIGHT. TEMPERATURES WILL BE A BIT
WARMER EACH DAY/NIGHT AS A RESULT...BUT STILL BELOW NORMAL.
STRONGEST FORCING SUNDAY NIGHT WILL BE NORTH OF THE INTERNATIONAL
BORDER GIVEN THE CURRENT EXPECTED TRACK OF THE SYSTEM...BUT WILL
KEEP RAIN CHANCES ACROSS THE FAR NORTHERN FA AS IT IS CLOSE.

.LONG TERM (MONDAY-THURSDAY)...LONG WAVE UPPER LEVEL RIDGE WAS
OFF THE WEST COAST OF BC AND AN UPPER LEVEL TROUGH WAS OVER HUDSON
BAY AND WESTERN GREAT LAKE STATES. LONG WAVE FORECAST TO DEAMPLIFY
THIS PERIOD. ECMWF WAS SLOW WITH WAVES FOR MON AND TUE AND FAST
WITH WAVES ON WED AND THU OVER THE CENTRAL PLAINS COMPARED TO THE
GFS. ECMWF SHIFTS SOUTH WITH THE LATEST RUN WHILE THE GFS SHIFTS
NORTH. WILL USE A BLEND OF THE ECMWF AND THE GFS.

LITTLE CHANGE TO TEMPS THIS PERIOD. GENERALLY A DEGREE OR TWO COOLER
IN THE SOUTHERN ZONES WED AND THU.

&&

.AVIATION...AREA OF MAINLY MVFR (ISOLATED IFR) CIGS/VSBY ALONG THE
INTERNATIONAL BORDER WILL DROP SOUTH TODAY AND AFFECT MUCH OF THE
REGION. EXPECT CLEARING FROM NORTH TO SOUTH TONIGHT.
NORTH/NORTHWEST WINDS EXPECTED TO BE FAIRLY STRONG TODAY.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

TG/HOPPES
Hazardous weather outlook, Oct 5, 4:13 AM CDT, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
413 AM CDT FRI OCT 5 2012

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-061200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
413 AM CDT FRI OCT 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED RAIN AND SNOW SHOWERS ARE EXPECTED TODAY INTO THIS
EVENING ACROSS A MAJORITY OF THE REGION. ADDITIONAL SNOWFALL
ACCUMULATIONS AROUND AN INCH OR TWO MAY BE POSSIBLE...ALTHOUGH
DAYTIME MELTING SHOULD LIMIT ACCUMULATION. STRONG NORTHWEST WINDS
OF 20 TO 30 MPH COMBINED WITH A HEAVIER SNOW SHOWER MAY BRIEFLY
REDUCE VISIBILITIES. THE PROBABILITY FOR WIDESPREAD HAZARDOUS
WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TG

Nearby

Winter Weather Advisories in Minnesota, 2012Every winter weather advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.